Alert archive / New York / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 64, NWS Binghamton, NY

May 18, 2000Chenango County, Cortland County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at May 18, 2000, 2:45 PM EDT for Chenango County, Cortland County, New York. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 18, 2000, 2:45 PM EDT (18:45 UTC)
Expired
May 18, 2000, 3:45 PM EDT
In force
60 min
Issued by
NWS Binghamton, NY
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Chenango County, NY, Cortland County, NY

The radar

The Binghamton radar (KBGM), 56 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 3:19 PM EDTThunderstorm Wind 52 ECountywide, NYTrees and powerlines down from thunderstorm winds. The hardest hit area was from Butternuts through Otego to Unadilla. Homes were damaged by falling trees in Wells Bridge and Oneonta. Dime sized hail was reported in Pittsfield. One road was washed out in New L
May 18, 3:30 PM EDTHail 0.75New Berlin, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.8 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2000-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 239 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2000-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 273 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
239 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1133 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
273 m²/s²
0-3 km storm-relative helicity
349 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBGM 181843
SVRBGM
NYC017-023-025-077-181945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
245 PM EDT THU MAY 18 2000

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CORTLAND COUNTY IN CENTRAL NEW YORK.
  NORTHERN CHENANGO COUNTY IN CENTRAL NEW YORK.
  SOUTHERN OTSEGO COUNTY IN CENTRAL NEW YORK.
  NORTH CENTRAL DELAWARE COUNTY IN CENTRAL NEW YORK.

* UNTIL 345 PM EDT.

* AT 238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF TRUXTON...OR ABOUT OVER
  EAST HOMER...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LINCKLAEN...TAYLOR AROUND 250 PM EDT.
  SOUTH OTSELIC AROUND 255 PM EDT.
  PHARSALIA AROUND 300 PM EDT.
  PLYMOUTH AROUND 305 PM EDT.
  NORTH NORWICH...SOUTH PLYMOUTH AROUND 310 PM EDT.
  SOUTH NEW BERLIN AROUND 320 PM EDT.,

THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS.

RRM

LAT...LON 4277 7613 4259 7618 4236 7487 4262 7479

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:45 PM EDT, 0 minutes earlier.

Area forecast discussion, May 18, 2:45 PM EDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
245 PM EDT THU MAY 18 2000

COLD FRONT CROSSING AREA ATTM AS LOW PRES MOVES NE ACROSS NORTHERN
NY. AREA OF RAIN/TSRA NOW MOVING ACROSS WRN PART OF FA WILL CONTINUE
QUICKLY EWD. LINE OF TSRA HAS BEEN WEAKING A LITTLE AS IT MOVES EWD
BUT WILL CONT TO POSE SVR THREAT. HAVE RECEIVED REPORTS OF SOME
TREES DOWN. LINE WILL ALSO BE PRODUCING HEAVY RAIN AS IT CONTINUES
TO MOVE EWD ACROSS OUR FA. SOME LIGHT/MOD SHRA ALSO BREAKING OUT AHD
OF THIS LINE. NORTHERN PART OF FA PROGGED BY MODELS FOR HEAVIEST QPF
THRU THIS EVENING. BREAKS IN CLDS ACROSS SRN TIER AND NE PA EARLIER
ALLOWED FOR SOME DESTABALIZATION OF THE AIRMASS. MSAS LI OF AROUND
-4 EARLY THIS AFT.

FRONT SLIDES SLOWLY SOUTH...MAKING IT ABT AS FAR S AS THE
MAXON-DIXON LN BEFORE STALLING OUT.  ADDTNL S/WV ENERGY RIDING EWD
ACRS PA OVRNT WILL PROVIDE ADEQUATE LIFTING FOR MORE SHWRS...MOSTLY
SRN SXNS OF THE FA.  ALTHO MODELS AGREE ON GIVING RAIN TO THIS PART
OF FA...THEY DISAGREE ON AMT AND PLACEMENT OF HEAVIEST PRECIP DUE TO
SMALL DIFFS IN PLACEMENT AND STRENGTH OF SFC WAVES. ETA AND AVN
CLEAR MOST OF HEAVIER RAIN OUT OF OUR PA ZONES FRIDAY EVENING WHILE
THE NGM STALLS SFC LOW ACROSS W VA AND PRODUCES QPF BULLSEYE OVER PA
THRU SAT MORN. WILL COMPROMISE ON POPS AND LEAN TWD A LOWER VALUE
FOR LATER PERIOD FRIDAY INTO SAT.

ALSO FOR FRI AND SAT...ETA/NGM STILL PUSH DRIER AIR INTO NORTHERN
PORTION OF FA OVERNIGHT TONIGHT AND FRIDAY. BUT THEY NOW WANT TO
BRING A RETURN OF THE MOISTURE OVERNIGHT FRIDAY INTO SAT. AVN
BASICALLY HANGS ONTO THE MOISTURE THRU THE PD.

.BGM...FLASH FLOOD WATCH INTO TNT FOR MUCH DOF CNY AND PA ZNS 38/39.

JML

In the hours before

Special weather statement, May 18, 11:13 AM EDT, 3 hours 32 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-182100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1113 AM EDT THU MAY 18 2000

...THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS NORTHEAST
PENNSYLVANIA AND A PORTION OF CENTRAL NEW YORK THIS AFTERNOON AND
EVENING...

A COLD FRONT WILL MOVE SOUTH THROUGH THE REGION THIS AFTERNOON AND
EARLY TONIGHT. AS THIS FRONT ENCOUNTERS INCREASINGLY WARM...
MOIST...AND UNSTABLE AIR OUT AHEAD OF IT...THUNDERSTORMS WILL DEVELOP
DURING THE MIDDAY HOURS OVER NORTHERN PARTS OF THE AREA AND SPREAD
SOUTH THROUGH THE REST OF CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA BY LATE AFTERNOON.

THE MOST LIKELY AREA FOR SEVERE THUNDERSTORMS WILL BE ACROSS
NORTHEAST PENNSYLVANIA...AND PORTIONS OF CENTRAL NEW YORK...MAINLY
ALONG AND SOUTH OF A LINE FROM HORNELL TO ELMIRA...BINGHAMTON AND
WALTON...WHERE THE ATMOSPHERE WILL BECOME MOST UNSTABLE AHEAD OF THE
COLD FRONT DURING THE MID TO LATE AFTERNOON. THE PRIMARY THREATS
FROM ANY SEVERE STORMS TODAY WILL BE STRONG WIND GUSTS...FREQUENT
LIGHTNING AND POSSIBLY LARGE HAIL. ALL THUNDERSTORMS THAT FORM WILL
ALSO CONTAIN VERY HEAVY RAIN. LOCALIZED FLOODING MAY ALSO CAUSE
PROBLEMS LATER TODAY AND TONIGHT.

IF YOU HAVE OUTDOOR PLANS THIS AFTERNOON OR EVENING...KEEP AN EYE TO
THE SKY AND BE PREPARED TO SEEK QUICK SHELTER SHOULD STORMS
APPROACH.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST UPDATES ON THIS SITUATION.  INFORMATION CAN ALSO BE OBTAINED
FROM THE BINGHAMTON NATIONAL WEATHER SERVICE WEB SITE AT
WWW.NWS.NOAA.GOV/ER/BGM.

BREWSTER

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 2:45 PM EDTSevere Thunderstorm WarningBGMDelaware, Otsego60 min
May 18, 2:46 PM EDTSevere Thunderstorm WarningBGMSchuyler, Seneca, Steuben, Yates59 min
May 18, 2:46 PM EDTSevere Thunderstorm WarningBGMChemung, Tompkins59 min
May 18, 2:46 PM EDTSevere Thunderstorm WarningBGMCayuga59 min
May 18, 3:07 PM EDTSevere Thunderstorm WarningBGMTioga38 min
May 18, 3:07 PM EDTSevere Thunderstorm WarningBGMBroome38 min
May 18, 3:20 PM EDTTornado WarningBGMChenango, Otsego25 min
May 18, 3:40 PM EDTTornado WarningBGMOtsego35 min
May 18, 3:45 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Delaware, Otsego45 min
May 18, 4:25 PM EDTSevere Thunderstorm WarningBGMDelaware, Sullivan50 min

Nearby

Severe Thunderstorm Warnings in New York, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.